University of Surrey

Test tubes in the lab Research in the ATI Dance Research

Simple Monetary Rules under Fiscal Dominance

Kumhof, M, Praca Cavaco Nunes, Ricardo and Yakadina, I (2010) Simple Monetary Rules under Fiscal Dominance Journal of Money, Credit and Banking, 42 (1). pp. 63-92.

Full text not available from this repository.


This paper asks whether interest rate rules that respond aggressively to inflation, following the Taylor principle, are feasible in countries that suffer from fiscal dominance. We find that if interest rates are allowed to also respond to government debt, they can produce unique equilibria. But such equilibria are associated with extremely volatile inflation. The resulting frequent violations of the zero lower bound make such rules infeasible. Even within the set of feasible rules the welfare optimizing response to inflation is highly negative. The welfare gain from responding to government debt is minimal compared to the gain from eliminating fiscal dominance.

Item Type: Article
Divisions : Faculty of Arts and Social Sciences > School of Economics
Authors :
Kumhof, M
Praca Cavaco Nunes,
Yakadina, I
Date : 2010
DOI : 10.1111/j.1538-4616.2009.00278.x
Copyright Disclaimer : Copyright 2010 The Ohio State University. No claim to original US government works. Published by Wiley.
Uncontrolled Keywords : optimal simple policy rules, fiscal dominance.
Depositing User : Melanie Hughes
Date Deposited : 10 Oct 2017 16:58
Last Modified : 16 Jan 2019 18:57

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800